Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 324, NWS Dodge City, KS

July 23, 2018Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2018, 3:03 PM MDT for Hamilton County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 3:03 PM MDT (21:03 UTC)
Expired
Jul 23, 2018, 4:00 PM MDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:25 PM MDTHAIL 0.2517 N Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS53 KDDC 232103
SVRDDC
KSC075-232200-
/O.NEW.KDDC.SV.W.0324.180723T2103Z-180723T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
303 PM MDT MON JUL 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...

* Until 400 PM MDT.

* At 302 PM MDT, a severe thunderstorm was located 9 miles south of
  Tribune, moving south at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10204 3826 10189 3826 10158 3797 10156
TIME...MOT...LOC 2102Z 012DEG 19KT 3833 10174 

HAIL...2.00IN
WIND...60MPH
 
$$

FINCH
3 follow-up statements
239 
WWUS53 KDDC 232126
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
326 PM MDT MON JUL 23 2018

KSC075-232200-
/O.CON.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
326 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHERN HAMILTON COUNTY...

At 325 PM MDT, a severe thunderstorm was located 16 miles north of
Syracuse, moving south at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10204 3826 10185 3826 10161 3797 10156
TIME...MOT...LOC 2125Z 019DEG 18KT 3822 10175 

HAIL...2.00IN
WIND...60MPH
 
$$

FINCH
757 
WWUS53 KDDC 232134
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
334 PM MDT MON JUL 23 2018

KSC075-232200-
/O.CON.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
334 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHERN HAMILTON COUNTY...

At 334 PM MDT, a severe thunderstorm was located 13 miles north of
Syracuse, moving south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10199 3826 10183 3826 10161 3797 10156
TIME...MOT...LOC 2134Z 002DEG 18KT 3817 10173 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
350 
WWUS53 KDDC 232152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
352 PM MDT MON JUL 23 2018

KSC075-232201-
/O.EXP.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
352 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY WILL
EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3802 10199 3826 10183 3826 10161 3797 10156
TIME...MOT...LOC 2151Z 347DEG 21KT 3808 10170 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 2:01 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT Mon Jul 23 2018

...Updated short and long term discussions...

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM CDT Mon Jul 23 2018

Isolated showers and thunderstorms were forming across parts of
west central Kansas this afternoon from south of Goodland to near
Scott City, in a favorable area of low level moisture and
instability. The HRRR has been focusing some isolated development
in this area for the past several runs. Deep layer shear is pretty
weak in this area so am not expecting any organization from these
storms through the late afternoon which is also what the HRRR has
been showing. Better instability and shear has been farther west
into the Front Range of Colorado. The models show this to be the
main area of afternoon thunderstorm development. Of interest here
is that the HRRR has been trending toward the idea of
thunderstorms moving off the southern Front Range and forming into
a convective segment that dives southeast toward the OK/TX
Panhandles and possibly clipping far southwest Kansas later this
evening. As a result, will shift the highest chance pops into
that area tonight. There could be some lingering isolated to
widely scattered showers and thunderstorms lingering through the
remainder of tonight over southwest Kansas so will maintain at
least some low chance pops through Tuesday morning before
precipitation gradually diminishes.

Cloud cover will linger through much of the night, so will keep
overnight lows at or a few degrees above the warmer MAV guidance.
Tuesday should be similar to or slightly warmer than today,
temperature-wise.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM CDT Mon Jul 23 2018

Tuesday night should be fairly quiet as any lingering daytime
showers will diminish quickly. Through the remainder of this week,
strong upper level high pressure, currently centered over New
Mexico, will slowly retrograde westward to over southern California
by Thursday night. As it does, stronger northwesterly flow around
the northeast quadrant of the upper high will slowly move south
toward the central Plains. This will bring increasing chances for
precipitation to western Kansas late in the week as thunderstorms
developing along the front range of northern Colorado and Wyoming
become organized into convective complexes that move out over
central and western Kansas mainly during the overnight hours. All
of the global models (GEM/GFS/ECMWF) are showing this although
timing and heavy precipitation tracks vary with the models.
Suffice it to say, likely chances for thunderstorms seem
reasonable later in the week, along with the potential for some
locally heavy rain and flash flooding. Temperatures should stay on
the cool side of normal through this period as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1223 PM CDT Mon Jul 23 2018

Scattered cumulus will increase through the early afternoon hours
with occasionally broken VFR cigs possible. Isolated showers and
thunderstorms could develop north of GCK later this afternoon but
confidence in any of these impacting the terminal is low. Late
afternoon thunderstorms developing off the Colorado Front Range
may make it into far southwest Kansas after 03z but it appears
this convective activity should stay southwest of the GCK/LBL
terminals, although outflow could result in winds becoming
westerly at 10-20 kts for a few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  88  68  95 /  20  20  10  10
GCK  66  86  67  94 /  30  30  10  10
EHA  66  87  67  95 /  40  20  10  10
LBL  68  89  68  95 /  30  20  10  10
HYS  65  89  66  92 /  10  10   0  20
P28  70  91  68  95 /   0  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Jul 23, 2:13 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
313 AM CDT Mon Jul 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-240815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
313 AM CDT Mon Jul 23 2018 /213 AM MDT Mon Jul 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and isolated thunderstorms are expected today.
Showers and thunderstorms are expected to increase in coverage
across the western counties tonight. Severe weather is not
expected.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will prevail throughout the
long term period. Thunderstorms are expected to be most numerous
and most organized Wednesday night/Thursday morning and again on
Friday night/Saturday morning. During each of these time frames,
locally heavy rain and strong/damaging outflow winds are expected
from the stronger storms. Lightning will be a hazard throughout
the long term.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Thunderstorm wind damage: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Thunderstorm wind damage: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:27 PM MDTSpecial Weather StatementDDCMorton, Stanton63 min
Jul 22, 9:42 PM MDTSevere Thunderstorm WarningDDCMorton63 min
Jul 22, 10:30 PM MDTSpecial Weather StatementDDCSeward, Stevens75 min
Jul 22, 10:45 PM MDTSevere Thunderstorm WarningDDCMorton45 min
Jul 22, 11:27 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Jul 22, 11:51 PM MDTSpecial Weather StatementDDCMeade, Seward54 min
Jul 23, 3:58 PM MDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.